[Skip to Navigation]
Article
March 1984

Paroxysmal Choreoathetosis due to Hypoglycemia

Author Affiliations

From the Dent Neurologic Institute, Millard Fillmore Hospital, Buffalo.

Arch Neurol. 1984;41(3):341-342. doi:10.1001/archneur.1984.04050150123033
Abstract

Acquired paroxysmal choreoathetosis may result from various structural and metabolic disorders.1 We report on a diabetic patient in whom choreoathetosis was a manifestation of hypoglycemia.

REPORT OF A CASE  A 45-year-old woman with long-standing insulin-dependent diabetes mellitus appeared at the emergency room with a severe headache, nausea, and emesis. She was given an injection of 0.5 mL of hydromorphone hydrochloride and after 1½ hours she suddenly became stuporous. Fifteen minutes later she was more awake but very confused. She suddenly manifested vigorous choreoathetosis of all four extremities, opisthotonus, and facial grimacing. There was hypotonia of the extremities, but no evidence of weakness. Deep tendon reflexes were absent in the lower extremities. There was no diaphoresis, tremor, or tachycardia. The remainder of the neurologic examination results were normal. The patient had no history of drug ingestion, specifically haloperidol or phenothiazines, and there was no family history of neurologic disorder.

Add or change institution
×